I have done what I vowed not to do! Or at least tried not to do! I haven’t written a blog entry in 2 weeks! So this may be lengthy, please bear with me.
The last two weeks of my life have been pretty busy with work (of course), looking for new work (interviewing, applying, etc.), the inception of fall softball and volleyball leagues (I love me my sports), watching American football (Go Jets!), and various wedding activities as I am in my college friend’s bridal party (she’s getting married this weekend). Needless to say, I haven’t had too much time to write, but I’ve had a lot of thoughts – so why not take a break at work and post something, right?
I’ve been applying/interviewing for several positions as of late within the NYC area and it’s been going well so far albeit slow, but in this economy, it’ll have to do. I thought that I’d have a much harder time with it considering my anxiety, but it’s been going pretty smoothly (knock on wood) and I’m hoping that it continues to do so.
In addition to playing sports this fall, I’ve recently joined the Junior League of Bergen County, a women’s volunteer organization that helps a plethora of people throughout Northern NJ. My decision to join this group in essence was to “pay it forward”. After what I went through last year and surviving it, I feel as though I owe it back to the universe, as it were, to pay my good fortune forward; to help others the way that I myself was helped during my time of need by my family and friends.
In terms of my recovery from my birth control reaction, I’m almost six months off the pill (Oct 7th to be exact) altogether. It’s amazing how time flies – I’m already 1 year off of Yaz as of Sept 18th, which is a blessing because that’s one of the most dangerous drugs on the market. I’m still dealing with irregular cycles and PMS issues, mainly anxiety, but things have been so much better and easier to deal with. I think that’s in part to my naturopathic regiment of 10,000U of Vitamin D, a dropperful of Liquid B12, 6 Gentian Root capsules, and 2 Min Chex capsules per day. I got my period this past Saturday (in between a 28 and 35 day cycle) and I still have it today – I had some anxiety last night into today, but it’s seemed to pass. This cycle has by far been the easiest and oddly enough, it’s the first one in which I’m on this natural plan, so I’m hoping that all the vitamins have helped. I see the naturopath this coming Monday, so I’m hoping that it goes well.
I’ve noticed this strange thing that happens with my period, or at least it’s been happening since I’ve stopped taking the pill. I chart my periods now – Apparently, I get my period for 3 days, then it stops on the 4th day, only to come back on the 5th day. And on the 4th day into the 5th, my anxiety flares up. After reading up on this online, I found these sites, explaining how this can be caused by a hormonal imbalance or stress.
This morning, I had told a very good friend of mine about this. She’s currently on Yaz and has been taking it for almost 5 years (although she’s taken Ocella as well in addition to using Nuvaring once). She’s always been pretty skeptical about my “birth control reaction” being that she’s on the pill herself. I can understand that; I wouldn’t want to hear about someone having terrible side effects as a result of a medication I was using. But I always preface our conversations with “this doesn’t happen to everyone”, etc. – I’m not preachy about this, I really try hard to be objective and PC, if you will. Anyway, this afternoon she e-mails me with this:
“So I don’t mean to pry or anything, but do you think there could be some other underlying factors behind your anxiety? You’ve been off the pill for a while so I was just wondering if you think there could be another reason for it other than hormones?”
“No worries… Well, I’ll always been an anxious person, that’s how I am by nature. What kills me now are the physical symptoms of anxiety, which used to be extremely inconvenient and now just scare me into anticipatory anxiety (i.e. what if I have a panic attack, etc.) as they are less intense and fewer and further between. I’ve never had this prior to the pill, nor is there any history in my family of anyone having these symptoms (anxiety itself is another story). What I think happened (so does my psychologist and my naturopathic doctor) is that the pill exacerbated my anxiety and brought on the physical symptoms. That would make sense because I haven’t had a panic attack since being off the pill almost 6 months ago (Apr. 7th to be exact). There was even a HUGE change with me just getting off of Yaz and switching (Last pill I took was Sept 18th) based on this http://action.citizen.org/content.jsp?content_KEY=2316&t=notmypill.dwt . I did have panic attacks after that while on Levora (2nd gen) and Zovia (1st gen), but they weren’t nearly as bad as they were on Yaz – which has been proven to cause such reactions in women, as are other forms of hormonal birth control – ring/implanon/depo (shot)/IUD/etc. – http://www.ditchthepill.org/
I’ve been off of the pill for almost 6 months, but the synthetic hormones in the pill can stay in your system anywhere from 3 months to over a year, depending on the length of time you’ve been taking them, what type, etc. So it’s very possible that it can still be a hormonal imbalance. Also, my anxiety on the pill (since 2010) up until now is like clockwork when compared to my cycle. Now I get it around my period and that’s it, like PMS. I also had blood work done last month and I still have a high testosterone level caused by the pill, in addition to deficiencies in B12 and D – which is caused by the pill and I’m currently looking to correct. http://www.virginiahopkinstestkits.com/everywomanbc.html and http://www.healingwithnutrition.com/newsclips/archive/drugdepletion.html
I honestly couldn’t make this stuff up if I tried. And I’m not the only one. There are thousands of women going through this
I’ve gone through a lot with this garbage and it’s very very real – in addition to my anxiety, I developed agoraphobia, and I was so depressed last summer/fall that I was suicidal. I also lost a ton of hair, (especially once I switched off Yaz but also when I got off all together), plus my scalp became oily, I saw changes in my skin, my periods were completely off (the pill shuts down your natural hormone production, hence why some women have problems having periods/conceiving post pill) and I had little to no sex drive. My both my gynecologists (I switched drs in Feb) have admitted that the pill can cause issues – unfortunately, their remedies were more pills, which I finally declined. I do believe very strongly that the pill caused this damage – this isn’t me and most of these symptoms have corrected themselves since I’ve stopped taking hormonal birth control.
I’m not saying that this happens to everyone, because it doesn’t, unfortunately, I’m one of the unlucky ones.”
Sometimes it’s hard describing this to people because I have to get into extreme detail in order for them to understand it. Although I’m lucky because my family and boyfriend completely support me and agree, especially since they saw my symptoms at their worst and have seen how far I’ve come since 2010.
It seems as though I still have some time to go in this recovery, but every day that I don’t take synthetic hormones and other unnecessary drugs is one day closer to a healthier, happier me.